Antidepressants withdrawal ‘affects millions’

Antidepressants withdrawal ‘affects millions’

SHARE

Millions of antidepressant users face side-effects when they try to come off the drugs, a new review has found.

More than half (56%) of patients who stop taking antidepressants or try to reduce their usage will experience withdrawal symptoms, according to the research. Of these, 46% will report experiencing severe side-effects.

The review of evidence was carried out on behalf of the UK’s All Party Parliamentary Group for Prescribed Drug Dependence.

It calls for fresh guidance for patients choosing to come off antidepressants. Current clinical guidelines from the National Institute for Health and Care Excellence (Nice) state antidepressant withdrawal symptoms “are usually mild” and last about one week.

The research, by Dr James Davies, of the University of Roehampton, and Professor John Read, from the University of East London, has been published in the Journal of Addictive Behaviours.

The authors estimate around four million patients in England may experience symptoms when withdrawing from antidepressants, and that they may be severe for 1.8 million of these people.

Advertisements